Kentucky, 2017Tornadoes and Hail in Kentucky, February 28, 2017
February 28, 2017 · NWS PAH · 10 events in 7 counties and zones
Isolated severe thunderstorms developed across western Kentucky during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $389,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed across western Kentucky during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's. The supercell storms awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the Plains. A southwesterly low-level jet increased substantially during the evening. A couple of tornadoes were produced in southwest Kentucky, along with a few reports of hail and damaging wind. Outside of the thunderstorm activity, some of the southwest winds aloft mixed down to the surface in the form of gusts from 40 to 50 mph, and an isolated gradient wind gust to 65 mph was measured on a hill near Calvert City in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:20 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017
...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.
The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.
The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.
.SPOTTER INFORMATION STATEMENT...
Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 8:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FUNNEL CLOUD 2 N SILVER LAKE 37.71N 89.99W
02/28/2017 PERRY MO TRAINED SPOTTER
TREES SNAPPED OR UPROOTED. SOME TREES LARGE.
&&
SMITTYLocal storm report, Feb 28, 8:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 4 NE SILVER LAKE 37.72N 89.94W
02/28/2017 PERRY MO TRAINED SPOTTER
LARGE TORNADO VIEWED BY TRAINED SPOTTER WITHIN POWER
FLASHES AND LIGHTNING. TREES DAMAGED.
&&
SMITTYLocal storm report, Feb 28, 8:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO 3 N PERRYVILLE 37.77N 89.87W
02/28/2017 PERRY MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG
INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE
REPORTED IN THE AREA.
&&
SMITTYLocal storm report, Feb 28, 8:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 1 N PERRYVILLE 37.74N 89.87W
02/28/2017 PERRY MO TRAINED SPOTTER
ROOF AND STRUCTURE DAMAGE REPORTED ON FAR NORTH SIDE OF
COMMUNITY. SIGNIFICANT DAMAGE TO HOMES. MULTIPLE
STRUCTURES DAMAGED.
&&
SMITTYLocal storm report, Feb 28, 8:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TORNADO 2 SE ROCKWOOD 37.82N 89.67W
02/28/2017 JACKSON IL TRAINED SPOTTER
TORNADO ON THE GROUND. POWER FLASHES.
&&
SMITTYLocal storm report, Feb 28, 8:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO 3 N PERRYVILLE 37.77N 89.87W
02/28/2017 PERRY MO EMERGENCY MNGR
EMERGENCY MANAGER REPORTED OVERTURNED VEHICLES ALONG
INTERSTATE 55 NEAR MILE MARKER 133. CONSIDERABLE DAMAGE
REPORTED IN THE AREA. DEATHS ARE REPORTED.
&&
SMITTYEvent by event
3 strong wind, 3 tornado, 2 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.
Strong Wind, McCracken
- When
- February 28, 8:30 PM CST to 10:30 PM CST
- Where
- McCracken forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- February 28, 9:00 PM CST to 11:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.884, -88.329 (the zone’s center; the record gives no point)
A wind gust to 65 mph was measured atop a hill overlooking the interchange of Interstate 24 and Interstate 69, near Calvert City. These strong gradient winds were not associated with thunderstorms or any convective precipitation.
Strong Wind, Hopkins
- When
- February 28, 10:00 PM CST to 11:45 PM CST
- Where
- Hopkins forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
Strong Wind, Christian
- When
- February 28, 10:00 PM CST to 11:45 PM CST
- Where
- Christian forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
Tornado, Graves
- When
- February 28, 10:35 PM CST to 10:42 PM CST
- Where
- Graves County, 1.62 mi SE of Fairbanks to 1.5 mi NNE of Bell City
- Rating
- EF0
- Path length
- 4.06 mi
- Path width
- 30 yd
- Continued into
- Calloway, Ky (PAH)
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.502, -88.531
This weak tornado formed along the Tennessee state line, then tracked northeast across the southeast corner of Graves County. It passed through farmland and wooded areas. Many trees were snapped or uprooted. There was minor damage to barn roofs. Peak winds were estimated near 75 mph. The tornado continued into Calloway County.
Tornado, Calloway
- When
- February 28, 10:42 PM CST to 10:47 PM CST
- Where
- Calloway County, 3.99 mi WNW of Taylors Store to Lynn Grove
- Rating
- EF0
- Path length
- 4.74 mi
- Path width
- 30 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.549, -88.488
This weak tornado crossed from Graves County into Calloway County. The path was through farmlands and woods. Many trees were downed, and some barn roofs received minor damage. Peak winds were estimated near 75 mph.
Hail, Calloway
- When
- February 28, 10:45 PM CST
- Where
- Calloway County, Murray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
Thunderstorm Wind, Calloway
- When
- February 28, 10:55 PM CST
- Where
- Calloway County, 0.5 mi W of Murray
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -88.329
A power pole was down on a building on the west side of Murray. There was also minor roof damage to a structure.
Thunderstorm Wind, Trigg
- When
- February 28, 11:07 PM CST
- Where
- Trigg County, Cerulean
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -87.720
A trained spotter reported a wind gust to 60 mph.
Tornado, Trigg
- When
- February 28, 11:28 PM CST to 11:38 PM CST
- Where
- Trigg County, 1.97 mi WSW of Donaldson to 4.03 mi WSW of Caledonia
- Rating
- EF1
- Path length
- 8.58 mi
- Path width
- 400 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.736, -87.881
The tornado formed a few miles east of Lake Barkley, then tracked northeast. The tornado lifted well southeast of Cadiz. Hundreds of trees were snapped or uprooted, and one grain bin was destroyed. There was major structural damage to numerous barns. Many homes received minor to moderate siding or roof damage. Peak winds were estimated near 105 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, February 28, 20171 death · 12 injured · $8.0 million · EF4 · 6 events
- Tornadoes and Flooding in Illinois, February 28, 20172 deaths · 14 injured · $7,000 · EF3 · 38 events
- Tornadoes and Hail in Illinois, February 28, 20171 death · 1 injured · $8.8 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, February 28, 2017$3.0 million · EF3 · 25 events
- Tornadoes in Indiana, February 28, 20171 injured · $3.7 million · EF3 · 2 events
- Tornadoes in Arkansas, February 28, 20175 injured · $120,000 · EF2 · 2 events
- Tornadoes and Hail in Illinois, February 28, 20171 injured · EF2 · 15 events
- Wildfire and High Wind in Texas, February 28, 2017$275,000 · 53 kt wind · 19 events
- Tornadoes and Hail in Kansas, February 28, 2017$131,000 · EF0 · 15 events
- Hail and Damaging Winds in Missouri, February 28, 2017$35,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Illinois, February 28, 2017EF1 · 31 events
- Hail in Missouri, February 28, 20172.5 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679647, 679646, 679648, 679649, 678847, 678853, 677884, 677887, 677885, 678868.